FDA Warns of Heart Problems With Loperamide

The U.S. Food and Drug Administration (FDA) on June 7 warned that serious heart problems could result from taking higher than recommended doses of loperamide (Imodium). The Agency also warned that heart complications, including abnormal rhythms, could arise from taking loperamide with certain medications that interact with the drug. The FDA alert noted that the majority of heart issues occurred in patients who were purposely abusing the drug.

“Consider loperamide as a possible cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest,” advised the FDA. “In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects.”

Health care professionals should encourage their patients to following the dosing recommendations included on the loperamide label.

Read the full FDA alert.

Clinical Topics: Arrhythmias and Clinical EP, Implantable Devices, SCD/Ventricular Arrhythmias, Atrial Fibrillation/Supraventricular Arrhythmias

Keywords: Arrhythmias, Cardiac, Blood-Brain Barrier, Heart Arrest, Heart Conduction System, Loperamide, Pharmaceutical Preparations, Syncope, Torsades de Pointes

< Back to Listings